Arkansas, 2008

Tornadoes and Hail in Arkansas, February 5, 2008

February 5, 2008 · NWS LZK · 39 events in 28 counties and zones

Early on the 5th, a strong storm system approached from the Plains. Ahead of the system, breezy southerly winds provided well above normal temperatures and abundant moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
14
Injuries
175
Property damage
$137 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Early on the 5th, a strong storm system approached from the Plains. Ahead of the system, breezy southerly winds provided well above normal temperatures and abundant moisture. Warmth and moisture destabilized the atmosphere and fueled developing thunderstorms. A cold front moved across the state causing numerous severe storms and several tornadoes. One of the tornadoes tracked from Yell County to Sharp County, staying on the ground for 121.84 miles. This track length set a record for the longest tornado path ever recorded in Arkansas. The continuous track was confirmed by two National Weather Service meteorologists who flew the track with the Civil Air Patrol. The final track was based on ground surveys, the Civil Air Patrol flight, and an aerial mapping flight performed for the Arkansas Forestry Commission.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 5, 11:03 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 5, 11:03 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1103 AM CST TUE FEB 5 2008

.SHORT TERM...TODAY THROUGH SUNDAY
REGIONAL RADARS INDICATE SOME RECENT INCREASE IN COVERAGE AND
INTENSITY OF CONVECTION ACROSS EASTERN OKLAHOMA...IN RESPONSE TO
APPROACHING UPPER LEVEL ENERGY OVER TEXAS. THUNDERSTORM
DEVELOPMENT...ONCE INITIATED...SHOULD BE EXPLOSIVE THIS AFTERNOON.

NEAR TERM FORECASTS APPEAR ON TRACK.

55

&&

.PREV DISCUSSION... /ISSUED 1052 AM CST TUE FEB 5 2008/

AVIATION...
WEATHER REMAINED QUIET THROUGHOUT THE MORNING HOURS. COLD FRONT WILL
MOVE INTO THE STATE THIS AFTERNOON. THIS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO FIRE UP ACROSS THE STATE DURING THE AFTERNOON AND
EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. DRY AIR
WILL QUICKLY MOVE INTO THE STATE TONIGHT BEHIND THE FRONT. HIGH
PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND WEDNESDAY
MORNING.

PREV DISCUSSION... /ISSUED 345 AM CST TUE FEB 5 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
SLY FLOW HAS CONTD TO BRING SPRINGLIKE CONDS TO AR OVR THE PAST 24
HRS. TEMPS ACRS THE STATE RUNNING MAINLY IN THE 60S ATTM...WITH SFC
DEWPOINTS RANGING FM THE UPR 50S N TO LOWER 60S OVR CNTRL AND SRN
AR. MEANWHILE...STRONG CDFNT WAS NOTED TO THE NW OF AR EARLY THIS
MRNG...RUNNING ROUGHLY ALONG THE I-44 CORRIDOR. CONVECTION ALONG THE
BNDRY HAS CONTD TO SHIFT NEWD INTO MO OVERNIGHT. ADDITIONAL STORMS
ARE STARTING TO FIRE FURTHER SWD OVR ERN TX AND WL IMPACT MAINLY WRN
AR LATER THIS MRNG.

MAIN FCST CONCERN CONTS TO BE THE POTENTIAL FOR SVR STORMS OVR THE
FA LATER TODAY AND TNGT. MODELS HAVE CONTD TO TREND SOMEWHAT SLOWER
WITH THE OVERALL EWD PROGRESSION OF THE UPR TROF AND SFC CDFNT THRU
AR OVR THE NEXT 24 HRS. THIS HAS RESULTED IN SOME MINOR ADJUSTMENTS
TO PRECIP TIMING TO GOING FCST. WITH INCRSG SFC WINDS EXPECTED
TODAY...WL ISSUE A LAKE WIND ADVY FOR THE ENTIRE FA FM LATE THIS
MRNG THRU 00Z.

CONDS WL BE PRIME OVR AR FOR SVR STORM FORMATION LATER TODAY AND
TNGT. FCST SOUNDINGS FOR THIS AFTN AND EARLY EVENING INDC CAPES
ARND 1000 J/KG...WITH FCST HELICITY VALUES RANGING FM 250-350 M2/S2
OVR MOST OF AR BY THIS AFTN. STORMS WL ALSO BE AIDED BY A STRONG UPR
LVL JET MAX /ARND 125 KTS/ FCST TO PASS ACRS THE REGION TNGT.

THERE IS STILL SOME QUESTION AS TO THE TYPE OF STORM FORMATION THAT
WL OCCUR LATER TODAY. MODELS INDC THAT A SQUALL LINE WL EVENTUALLY
EVOLVE AHEAD OF THE CDFNT AS IT WORKS THRU THE AREA LATE THIS AFTN
AND TNGT...WITH DAMAGING WINDS A MAJOR CONCERN. IF INDIVIDUAL CELLS
ARE ABLE TO FORM AHEAD OF THE FNT...THEY WL HAVE THE POTENTIAL TO
PRODUCE TORNADOES.

RAIN CHCS WL DCRS LATER TNGT AS THE CDFNT SWEEPS EWD AND DRIER AIR
WORKS INTO THE AREA. LOOKS LIKE TEMPS WL STAY WARM ENOUGH FOR
LINGERING PRECIP TO RMN LIQUID ACRS NRN AR BEFORE ENDING BY LATE
EVENING. NRN STREAM WL BRING ANOTHER SYS SEWD INTO THE MID SOUTH
WITH A REINFORCING SHOT OF COOLER AIR.

NO SIG CHGS MADE TO THE REST OF THE SHORT TERM. A WEAK UPR LVL SYS/
ASSOCD CDFNT WL PASS ACRS THE AREA THU AND EARLY THU NGT...BRINGING
A WIND SHIFT AND SOME CLOUDS.

LONG TERM...SATURDAY THROUGH MONDAY
NORTHWEST FLOW WILL CONTINUE TO BRING DISTURBANCES TOWARDS THE
REGION...BUT WITH LACK OF MOISTURE...FORECAST WILL CONTINUE TO BE
DRY. CANADIAN HIGH PRESSURE WILL MOVE OFF JUST TO THE EAST OF THE
STATE SUNDAY...SO DID NOT GO AS COOL AS GUIDANCE. THE NEXT CHANCE OF
RAIN WILL BE ON MONDAY...AS A SURFACE LOW DEVELOPS OVER TEXAS AND
MOVES EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  38  46  26 /  90  80  10   0
CAMDEN AR         77  43  52  31 /  80  70  10   0
HARRISON AR       68  34  42  26 / 100  40  10   0
HOT SPRINGS AR    75  40  50  30 /  90  50   0   0
LITTLE ROCK   AR  76  42  51  29 /  90  70  10   0
MONTICELLO AR     77  45  53  30 /  70  90  10   0
MOUNT IDA AR      74  38  48  30 / 100  30   0   0
MOUNTAIN HOME AR  69  35  42  24 / 100  60  10   0
NEWPORT AR        73  40  48  27 /  90  80  10   0
PINE BLUFF AR     76  43  52  30 /  80  80  10   0
RUSSELLVILLE AR   72  37  44  28 / 100  40  10   0
SEARCY AR         75  42  50  28 /  90  80  10   0
STUTTGART AR      77  43  52  29 /  80  80  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

55
Hazardous weather outlook, Feb 5, 10:35 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1035 AM CST TUE FEB 5 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1035 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS ANTICIPATED THIS AFTERNOON
AND EVENING.

ALL INTERESTS IN ARKANSAS ARE URGED TO MONITOR WEATHER
BULLETINS...AND SHOULD BE PREPARED TO TAKE PROTECTIVE SAFETY
MEASURES AS REQUIRED.

A COLD FRONT...APPROACHING EXTREME NORTHWEST ARKANSAS LATE THIS
MORNING...IS FORECAST TO ACCELERATE EASTWARD DURING THE AFTERNOON
AND EVENING HOURS.  AHEAD OF THIS BOUNDARY...UNSEASONABLY WARM AND
MOISTURE CONDITIONS PREVAILED.

UPPER LEVEL ENERGY...NOW OVER EASTERN TEXAS...IS FORECAST TO MOVE
NORTHEASTWARD THIS AFTERNOON AND EVENING. THIS FEATURE WILL PROVIDE
LARGE SCALE LIFT...TO OVERCOME A CAPPING INVERSION ACROSS THE REGION.

THE FRONT WILL FOCUS THUNDERSTORM DEVELOPMENT AS IS ACCELERATES
EASTWARD. THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY...AND WILL
LIKELY ORGANIZE INTO A SQUALL LINE.

FORECAST VERTICAL PROFILES OF TEMPERATURE...MOISTURE...AND WIND
INDICATE THAT ATMOSPHERIC CONDITIONS ARE QUITE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS. DAMAGING WIND GUSTS ARE
EXPECTED WITH THESE STORMS.  ALSO...THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE TORNADOES.

THIS IS A DEVELOPING SITUATION...SO STAY TUNED TO LATER FORECASTS
FROM YOUR NATIONAL WEATHER SERVICE CONCERNING SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT.

&&

ADDITIONAL INFORMATION CONCERNING THIS SEVERE WEATHER SITUATION CAN
BE FOUND AT THE NWS LITTLE ROCK WEB SITE . GO TO HTTP://WEATHER.GOV
AND CLICK ON CENTRAL ARKANSAS....THEN FEB 5 /SEVERE OUTBREAK/.

55/57/46

The radar

The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

15 tornado, 12 hail, 11 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Johnson

When
February 5, 2:15 PM CST
Where
Johnson County, Clarksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.470, -93.470

Hail, Johnson

When
February 5, 2:20 PM CST
Where
Johnson County, Ludwig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.350, -93.430

Hail, Pope

When
February 5, 2:40 PM CST
Where
Pope County, Tilly
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.720, -92.830

Hail, Searcy

When
February 5, 3:00 PM CST
Where
Searcy County, Pindall
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.070, -92.880

Thunderstorm Wind, Drew

When
February 5, 4:00 PM CST
Where
Drew County, 3 mi SE of Monticello
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.599, -91.763

Power lines were blown down and trees were snapped and uprooted. Also, storage buildings were destroyed and a roof was blown off of a saw mill. Trees and power lines were blown down across Arkansas Highway 35. Trees blown down onto power lines caused power outages on Old Deane Road, Old Troy Road, and Midway Route.

Hail, Drew

When
February 5, 4:00 PM CST
Where
Drew County, 2 mi N of Jerome
Measured
2.5 in hail
Reported by
Newspaper
Coordinates
33.429, -91.470

Hail covered the ground on Arkansas Highway 922.

Hail, Scott

When
February 5, 4:15 PM CST
Where
Scott County, Hon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.930, -94.180

Tornado, Yell

When
February 5, 4:49 PM CST to 4:50 PM CST
Where
Yell County, 1.6 mi SSE of Neely to 0.23 mi SW of Cotton Town
Rating
EF0
Path length
1.8 mi
Path width
75 yd
Continued into
Pope, Ar (LZK)
Reported by
NWS Storm Survey
Coordinates
35.097, -93.073

What was to become a very long-tracked tornado began in Yell County. Only minor tree damage was noted. The tornado then tracked into the Holla Bend National Wildlife Refuge in Pope County.

Tornado, Pope

When
February 5, 4:50 PM CST to 4:52 PM CST
Where
Pope County, 3.63 mi S of Holla Bend to 2.37 mi SSE of Holla Bend
Rating
EF1
Path length
2.04 mi
Path width
100 yd
Continued into
Yell, Ar (LZK)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.118, -93.053

The tornado from Yell County tracked into the Holla Bend National Wildlife Refuge in Pope County. Damage was limited to trees being blown down on the southeast side of the refuge. The tornado then tracked back into Yell County, in the Carden Bottoms area.

Tornado, Yell

When
February 5, 4:52 PM CST to 4:54 PM CST
Where
Yell County, 0.87 mi SW of Carden Bottoms to 1.6 mi NNE of Whitehall
Rating
EF0
Path length
3.21 mi
Path width
100 yd
Continued into
Pope, Ar (LZK)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.140, -93.029

After exiting the Holla Bend National Wildlife Refuge in Pope County, the tornado re-entered Yell County in the Carden Bottoms area. There was minor damage to two structures and a number of trees were blown down. The tornado then crossed the Arkansas River, moving back into Pope County in the area southwest of Atkins.

Tornado, Pope

When
February 5, 4:54 PM CST to 5:08 PM CST
Where
Pope County, 2.16 mi WSW of Galla Rock to 1.87 mi SE of Economy
Rating
EF3
Path length
10.82 mi
Path width
1,050 yd
Continued into
Conway, Ar (LZK)
Deaths
5 direct, 0 indirect
Injuries
15 direct, 0 indirect
Property damage
$12 million
Reported by
NWS Storm Survey
Coordinates
35.170, -92.986

The tornado moved out of the Carden Bottoms area of Yell County, crossing the Arkansas River, and re-entering Pope County southwest of Atkins. The intensity and width of the tornado increased quickly within just a couple of miles after it moved across the Arkansas River. According to a survey by the Red Cross, damage included 46 houses destroyed, 19 houses with major damage, 37 houses with minor damage, and 2 other houses affected. In addition, 6 mobile homes were destroyed, 1 mobile home had major damage, and 4 others suffered minor damage. Several businesses were damaged as well. Numerous trees, power lines, and power poles were blown down. Several vehicles were blown off Interstate 40 as the tornado crossed the highway. One fatality occurred in the Lucky Landing area when a woman was thrown from her mobile home. Three fatalities, all members of a single family, occurred at a house on the east side of Atkins. Another fatality occurred in the Happy Bend community when a man left his mobile home and took shelter in a large, metal, intermodal shipping container. The container was blown hundreds of yards into the woods. The tornado then moved into Conway County, in the area west of Hattieville.

Hail, Pope

When
February 5, 5:02 PM CST
Where
Pope County, Atkins
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.230, -92.920

Tornado, Marion

When
February 5, 5:02 PM CST to 5:11 PM CST
Where
Marion County, 3.48 mi NW of Ware'S Chapel to 3.33 mi NNE of Rea Vly
Rating
EF1
Path length
7.22 mi
Path width
880 yd
Continued into
Baxter, Ar (LZK)
Injuries
1 direct, 0 indirect
Property damage
$1.8 million
Reported by
NWS Storm Survey
Coordinates
36.207, -92.622

A Red Cross survey indicated that 3 houses had major damage, 5 had minor damage, and 5 others were affected. In addition, 3 mobile homes were destroyed, 3 had major damage, and 2 had minor damage. Numerous trees and power lines were blown down as well. The tornado continued into Baxter County, just east-southeast of Cotter.

Tornado, Conway

When
February 5, 5:08 PM CST to 5:23 PM CST
Where
Conway County, 3.04 mi W of Hattieville to 4.03 mi ENE of Rhondo
Rating
EF3
Path length
17.99 mi
Path width
1,320 yd
Continued into
Van Buren, Ar (LZK)
Deaths
2 direct, 0 indirect
Injuries
5 direct, 0 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
35.283, -92.854

The tornado moved out of Pope County, northeast of Atkins, into Conway County, west of Hattieville. According to the Federal Emergency Management Agency, 56 residences (both houses and mobile homes) suffered damage. Altogether, 32 residences were destroyed, 6 had major damage, and 18 had minor damage. Several chicken houses were destroyed, and approximately 80,000 chickens were killed. Numerous trees, power lines, and power poles were blown down. An elderly couple was killed about 3.2 miles south-southwest of Cleveland when their mobile home was destroyed. The tornado then moved into Van Buren County, south-southeast of Beverage Town.

Tornado, Baxter

When
February 5, 5:11 PM CST to 5:16 PM CST
Where
Baxter County, 0.85 mi ESE of Cotter to 1.91 mi E of Whiteville
Rating
EF2
Path length
5.28 mi
Path width
880 yd
Deaths
1 direct, 0 indirect
Injuries
35 direct, 0 indirect
Property damage
$16 million
Reported by
NWS Storm Survey
Coordinates
36.267, -92.515

The tornado moved from Marion County, north-northeast of Rea Valley, into Baxter County, just east-southeast of Cotter. A survey by the Red Cross indicated 21 houses were destroyed, 23 suffered major damage, 35 had minor damage, and 147 others were affected. In addition, 9 mobile homes were destroyed, 12 suffered major damage, 10 had minor damage, and 10 others were affected. One fatality occurred in a mobile home park. Most of the residential structures were in the area around Gassville. A number of businesses in Gassville, along U.S. Highway 62/412, were damaged. Numerous trees, power lines, and power poles were blown down. The tornado dissipated before reaching Mountain Home.

Hail, Conway

When
February 5, 5:21 PM CST
Where
Conway County, Cleveland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.420, -92.720

Tornado, Van Buren

When
February 5, 5:23 PM CST to 5:51 PM CST
Where
Van Buren County, 1.62 mi SSE of Beverage Town to 5.01 mi NNE of Shirley
Rating
EF4
Path length
26.03 mi
Path width
1,170 yd
Continued into
Stone, Ar (LZK)
Deaths
3 direct, 0 indirect
Injuries
77 direct, 0 indirect
Property damage
$23 million
Reported by
NWS Storm Survey
Coordinates
35.459, -92.618

The tornado moved from Conway County, northeast of Cleveland, into Van Buren County, south-southeast of Beverage Town. A Red Cross survey indicated that 41 houses were destroyed, 26 suffered major damage, 29 had minor damage, and 30 others were affected. In addition, 21 mobile homes were destroyed, 4 suffered major damage, 2 had minor damage, and one other was affected. A boat factory was destroyed, and a church and a number of businesses were damaged. Three fatalities occurred: One in a house 3.2 miles south-southwest of Clinton, one at the boat factory in Clinton, and one in a mobile home 2.5 miles west of Shirley. The tornado continued into Stone County, south-southwest of Rushing.

Tornado, Yell

When
February 5, 5:31 PM CST to 5:32 PM CST
Where
Yell County, 1.3 mi NE of Birta to 1.9 mi NE of Birta
Rating
EF0
Path length
0.6 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.033, -93.114

A tornado knocked down some trees on private property, well away from any public roads.

Thunderstorm Wind, Jefferson

When
February 5, 5:45 PM CST
Where
Jefferson County, Reydell
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.150, -91.580

A carport was blown over and landed in a living room.

Tornado, Stone

When
February 5, 5:51 PM CST to 6:16 PM CST
Where
Stone County, 1.22 mi SSW of Rushing to 4.6 mi NE of Herpel
Rating
EF4
Path length
23.45 mi
Path width
1,320 yd
Continued into
Izard, Ar (LZK)
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$29 million
Reported by
NWS Storm Survey
Coordinates
35.713, -92.276

The tornado moved from Van Buren County, north of Shirley, into Stone County, south-southwest of Rushing. According to a Red Cross survey, 24 houses were destroyed, 11 suffered major damage, 11 had minor damage, and 21 others were affected. Mobile home damage included 14 destroyed, 4 with major damage, 4 with minor damage, and 6 others affected. Major damage to businesses occurred near the intersection of Arkansas Highways 5 and 14 on the southeast side of Mountain View. A car dealership was destroyed and some of the cars on the sales lot were thrown across the highway. One car was lofted over a building across the highway and then thrown down into a ravine. Nearby, a utility pole was pulled up by the tornado, and then a large part of the pole was jammed back into the ground with all the wires still attached. The Stone County Medical Center suffered substantial damage, and a number of doctors' offices nearby were destroyed. Other businesses destroyed included a body shop, a paint shop, and a car parts store. A fire station had major damage. A major electrical transmission line outside of Mountain View was destroyed. It was nearly a week before the line could be rebuilt and power restored. One person was killed in a house just east of the Highway 5/14 intersection. The tornado continued into Izard County, in the area just northwest of Guion.

Thunderstorm Wind, Garland

When
February 5, 6:00 PM CST
Where
Garland County, Hot Springs Village
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.670, -93.000

Three large pine trees fell on a home in Hot Springs Village. A pine tree fell on a golf course. Also, an 80-foot tree fell on a home.

Tornado, Izard

When
February 5, 6:16 PM CST to 6:41 PM CST
Where
Izard County, 0.88 mi NW of Guion to 1.69 mi N of Love
Rating
EF3
Path length
21.74 mi
Path width
880 yd
Continued into
Sharp, Ar (LZK)
Deaths
2 direct, 0 indirect
Injuries
20 direct, 0 indirect
Property damage
$12 million
Reported by
NWS Storm Survey
Coordinates
35.938, -91.962

The tornado moved out of Stone County, northeast of Mountain View, into Izard County, just northwest of Guion. A survey by the Federal Emergency Management Agency indicated 106 residential structures (houses and mobile homes) suffered damage. This included 43 residences destroyed, 14 with major damage, 36 with minor damage, and 13 others affected. A cattle farmer lost hundreds of cattle to the tornado. Two fatalities occurred: One in a mobile home in the Rose Trail area, and the other in a mobile home at Zion. The tornado continued into Sharp County, in the area northwest of Evening Shade.

Hail, Prairie

When
February 5, 6:24 PM CST
Where
Prairie County, 3 mi S of Slovak
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.607, -91.580

Golf ball sized hail was reported at Stuttgart Airport.

Hail, Grant

When
February 5, 6:25 PM CST
Where
Grant County, 5 mi NE of Sheridan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.351, -92.338

Thunderstorm Wind, Saline

When
February 5, 6:30 PM CST
Where
Saline County, Benton
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.570, -92.580

Sardis Road between Shannon Hills and southwest Little Rock was closed due to limbs and trees blocking the road.

Tornado, Sharp

When
February 5, 6:41 PM CST to 6:56 PM CST
Where
Sharp County, 3.88 mi S of Horseshoe Bend to 2.41 mi SSE of Hardy
Rating
EF3
Path length
14.76 mi
Path width
580 yd
Injuries
15 direct, 0 indirect
Property damage
$30 million
Reported by
NWS Storm Survey
Coordinates
36.154, -91.680

The tornado moved out of Izard County, south of Horseshoe Bend, and into Sharp County, northwest of Evening Shade. According to a survey by the Red Cross, 30 houses were destroyed, 7 suffered major damage, 17 had minor damage, and 11 others were affected. In addition, 10 mobile homes were destroyed, 1 had major damage, 2 had minor damage, and 1 was affected. Two apartments had minor damage and two others were affected. At least 40 businesses along U.S. Highway 62/412 in Highland were damaged or destroyed. Also, a church was destroyed and vehicles were overturned along the highway. The fire department in Highland lost most of its building and equipment. The Highland High School had minor damage. The tornado finally ended its long path northeast of Highland.

Hail, Dallas

When
February 5, 6:50 PM CST
Where
Dallas County, Sparkman
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.920, -92.850

Thunderstorm Wind, Pulaski

When
February 5, 7:00 PM CST
Where
Pulaski County, 5 mi SW of Little Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.679, -92.342

Numerous trees and power lines were blown down. Roofs were damaged on a number of homes by fallen trees.

Thunderstorm Wind, Lonoke

When
February 5, 7:00 PM CST
Where
Lonoke County, Cabot
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.970, -92.020

Trees and power lines were blown down in the Cabot area.

Thunderstorm Wind, Lonoke

When
February 5, 7:00 PM CST
Where
Lonoke County, England
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.550, -91.970

A downed power pole was reported on Central High Road.

Tornado, Faulkner

When
February 5, 7:05 PM CST to 7:08 PM CST
Where
Faulkner County, 3.66 mi ENE of Funston to 5.02 mi ENE of Funston
Rating
EF1
Path length
1.37 mi
Path width
100 yd
Continued into
White, Ar (LZK)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.071, -92.141

Trees and power lines were blown down, a barn was destroyed, and part of an old chicken house collapsed. The tornado continued into White County, in the area southwest of El Paso.

Lightning, Cleburne

When
February 5, 7:05 PM CST
Where
Cleburne County, Quitman
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.380, -92.220

Lightning struck the school campus, causing damage to the school and surveillance system.

Tornado, White

When
February 5, 7:08 PM CST to 7:12 PM CST
Where
White County, 3.51 mi SW of El Paso to 1.5 mi ESE of El Paso
Rating
EF1
Path length
4.09 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.081, -92.120

The tornado moved from Faulkner County, east of Vilonia, into White County, southwest of El Paso. Trees and power lines were blown down, and a mobile home was destroyed.

Thunderstorm Wind, Pulaski

When
February 5, 7:13 PM CST
Where
Pulaski County, (Lit)little Rock Ada
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.730, -92.230

Thunderstorm Wind, Pulaski

When
February 5, 7:17 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.920, -92.150

Thunderstorm Wind, Independence

When
February 5, 7:20 PM CST
Where
Independence County, Floral
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
35.580, -91.750

A chicken house was destroyed in Floral.

Tornado, Monroe

When
February 5, 7:48 PM CST to 7:56 PM CST
Where
Monroe County, 3.9 mi E of Clarendon to 1.5 mi SSE of Rich
Rating
EF0
Path length
7.96 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.680, -91.231

Several dozen trees were blown down or snapped off, power lines were blown down along Arkansas Highway 39, and shingles were taken off a few roofs.

Thunderstorm Wind, Bradley

When
February 5, 8:00 PM CST
Where
Bradley County, 3 mi SE of Marsden
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
33.289, -92.193

Between 12 to 15 trees were blown down on roadways in south Bradley County.

Hail, Arkansas

When
February 5, 8:43 PM CST
Where
Arkansas County, De Witt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.300, -91.330

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Pope2008-02-0578FemaleMobile/Trailer HomeDirect
Tornado, Pope2008-02-0556MaleOtherDirect
Tornado, Pope2008-02-0540MalePermanent HomeDirect
Tornado, Pope2008-02-0542FemalePermanent HomeDirect
Tornado, Pope2008-02-0510FemalePermanent HomeDirect
Tornado, Conway2008-02-0584MaleMobile/Trailer HomeDirect
Tornado, Conway2008-02-0568FemaleMobile/Trailer HomeDirect
Tornado, Baxter2008-02-0577FemaleMobile/Trailer HomeDirect
Tornado, Van Buren2008-02-0537FemaleMobile/Trailer HomeDirect
Tornado, Van Buren2008-02-0581FemalePermanent HomeDirect
Tornado, Van Buren2008-02-0529MaleBusinessDirect
Tornado, Stone2008-02-0550FemalePermanent HomeDirect
Tornado, Izard2008-02-0551MaleMobile/Trailer HomeDirect
Tornado, Izard2008-02-0532MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68368, 84498, 68369, 68370, 83124, 83125, 68371, 80989, 80991, 82614, 80997, 68372, 82507, 81031, 82508, 68373, 81043, 82509, 83123, 81045, 82502, 81054, 68374, 68375, 83126, 81078, 68376, 68387, 83127, 83128, 82588, 83104, 82590, 68390, 68391, 68388, 82510, 68389, 68377.